Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 362, NWS Dodge City, KS

September 29, 1998Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 29, 1998, 7:53 PM CDT for Rush County, Kansas. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 29, 1998, 7:53 PM CDT (00:53 UTC)
Expired
Sep 29, 1998, 8:40 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Rush County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 8:07 PM CDTHail 1Loretta, KS
Sep 29, 8:15 PM CDTHail 0.75Liebenthal, KS
Sep 29, 8:15 PM CDTHail 0.75Liebenthal, KSHail completely covered the ground.
Sep 29, 8:20 PM CDTHail 1Loretta, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 29, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3089 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 300053 RRA
SVRDDC
KSC165-300140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT TUE SEP 29 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RUSH COUNTY IN CENTRAL KANSAS

* UNTIL 840 PM CDT

* AT 749 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES WEST OF LORETTA OR NEAR LIEBENTHAL MOVING
  EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED
  LORETTA                      BY 800 PM CDT
  OTIS                         BY 815 PM CDT

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

GERARD/MCCAMMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:18 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Sep 29, 3:18 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
318 PM CDT TUE SEP 29 1998

SURFACE BOUNDARY WAS LOCATED ACROSS THE NORTHWESTERN COUNTIES OF THE
CWA THIS AFTERNOON AS ATMOSPHERE CONTINUES TO DESTABILIZE.  SFC PLOTS
INDICATING WIND CONFLUENCE AND MOISTURE FLUX CONV NEAR FRONTAL
BOUNDARY AT 18Z.  BEST INSTABILITY SEEMS TO BE ACROSS THE EAST.  ALL
MODELS AREA FAIRLY CONSISTANT AND IN AGREEMENT WITH EACH OTHER IN
KEEPING THIS WEAK BOUNDARY NEARLY STATIONARY OVERNIGHT.  WILL
THEREFORE GO WITH SLIGHTLY HIGHER POPS ACROSS THE NORTHERN CWA NEAR
THE FRONTAL BOUNDARY THAN THE SOUTHEAST TONIGHT.

THE BIG QUESTION THIS AFTERNOON IS THE SFC HIGH THAT WILL MOVE OUT OF
CANADA INTO THE NORTHERN PLAIN AND PUSH A COLD FRONT SOUTH ACROSS THE
STATE ON WEDNESDAY.  INITALLY THERE APPEARS TO BE LIMITED UPPER LEVEL
SUPPORT...HOWEVER THIS GRADUALLY CHANGES DURING THE AFTERNOON.
SHOWERS AND THUNDERSTORMS SHOULD MAINLY BE CONFINED NEAR THIS FRONT.
WITH ISENTROPIC LIFT KEEPING CLOUDS AND MAINLY LIGHT RAIN OVER THE
AREA THROUGH WEDNESDAY NIGHT.  THE SLOW MOVING UPPER LEVEL LOW OVER
SOUTHWEST CALIFORNIA THIS AFTERNOON WILL EVENTUALLY MOVE INTO UTAH
LATE WED.  UPPER LEVEL DIVERGENCE WILL THEN INCREASE AS CYCLONIC FLOW
ALOFT MOVES INTO SOUTHWESTERN KS LATE WED NIGHT AND THU.  WILL BE
KEEP CLOUDS AND PCPN IN THE AREA ON THURSDAY.

ONGOING EXTENDED FORECAST LOOKS GOOD. TODAYS MODELS SHOW THE
CANADIAN HIGH STRONGER THAN PREVIOUS RUNS...AND THIS SEEMS
REASONABLE GIVEN CURRENT OBS OVER WESTERN CANADA. BOTTOM LINE IS
THAT COOL CONDITIONS ASSOCIATED WITH THIS HIGH AND UPSLOPE WILL
PREVAIL THROUGH WEEKS END. AS UPPER FLOW BECOMES MORE SOUTHWESTERLY
WITH TIME AND RETURN SURFACE FLOW SETS UP...WE SHOULD SEE THE COLD
AIR SCOUR OUT OVER THE WEEKEND ALONG WITH WARMER TEMPERATURES.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 062/076 049/061 049 356
GCK 061/075 053/061 049 356
EHA 059/082 053/061 049 346
LBL 060/082 052/062 049 346
HYS 062/076 050/060 049 354
P28 065/080 055/064 050 236

.DDC...NONE.

RB/MCCAMMON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 7:04 PM CDTSevere Thunderstorm WarningDDCRush31 min
Sep 30, 1:39 AM CDTSevere Thunderstorm WarningDDCNess31 min
Sep 30, 1:49 AM CDTSevere Thunderstorm WarningDDCRush31 min
Sep 30, 2:17 AM CDTSevere Thunderstorm WarningDDCRush33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.